Stopped Levothyroxine for Liothyronine

Hi,

Wondering if someone can help me. Trialling a new medication plan at the moment, i have stopped my 100mcg of levothyroxine (T4) and I am now just taking liothyronine (T3). My endo did say I could feel worse but I am wondering what people's response to this has been. I currently have NO energy - struggling to even walk around my flat. Wondering if this is the swap causing this and to stick it out or whether this is a sign its not working. This has only been a recent change - I have been taking them for a week. My thyroid also feels extremely bruised.

Bit of background - I have full thyroid failure and hashimotos. My antibodies are very high and my endo is concerned they are now starting to attack other areas.

Any suggestions would be very helpful and very much appreciated!

Thank you :)

19 Replies

oldestnewest
  • 24_1919,

    How much T3 are you taking?

    Hashimoto's only attacks the thyroid gland, unlike Graves Disease which often affects the eyes and sometimes other organs. 100% gluten-free diet has helped many Hashi patients reduce symptoms and antibodies.

    chriskresser.com/the-gluten...

    thyroiduk.org.uk/tuk/about_...

    _________________________________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you - I am taking 20mcg!

  • 24_1919,

    I think your dose is probably too low. 20mcg T3 is equivalent to 60mcg Levothyroxine.

  • Hi 24 - how much liothyronine have you been prescribed, and how are you taking it?

  • I am taking half a 20mcg tablet twice a day... Once in morning and once mid afternoon :)

  • What dose of T3 did your Endo prescribe in place of the 100mcg of levo.

  • I am taking 20mcg halved, twice a day? :)

  • That's a very low dose - equal to around 60mcg of levo!

  • Oh gosh okay - could explain why I feel awful! What would you recommend doing?

  • They are supposed, I assume, to switch 100mcg or whatever your dose is on to the equivalent of T3. The problem is they imagine that because T3 is 'stronger' (not really stronger but doesn't need conversion)r but is actually required in every one of our receptor cells otherwise we cannot function.

    UK T3 is 20mcg = around 60 - Other T3's 25mcg can give the effect of between 75mcg and 100mcg - it depends on the person's body I assume. For me 25mcg of T3 feels like 100mcg.

    How many would be 'pleased' when patient doesn't improve on the prescription..

    If you still have your 100mcg of levo (bearing in mind I'm in no way 'medically qualified' If you haven't been given the option of taking T4 plus T3. I would take levo (100 mcg) and add 10mcg of T3 to it and see how you get on. Being mindful of your symptoms - heart shouldn't go too fast nor should you feel too hot (so taking both before would give you a starting point - sometimes we feel 'hot' but temp hasn't changed.

    If your pulse goes too fast drop levo slightly. If you feel symptoms returning, I would then add 1/4 T3 (5mcg) and then after two weeks another but if you feel well on any adjustment stay at that dose. I took my T4/T3 together in one dose.

  • I'm sorry you are feeling so bad and hope this link will be helpful.

    hypothyroidmom.com/10-reaso...

    There are also topics on the r/hand side.

  • Or you can take 50mcg of levo plus the 20mcg together once daily. This is an excerpt from a doctor who only used NDT or T3:-

    Third, the leaflet on Cytomel pharmacies give patients when they fill their prescriptions states, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." This information is accurate—when plain, full-strength, one-time-per-day doses of T3 are used properly, there are no adverse effects. The only adverse effects occur when a patient takes a dosage that for her is excessive. With Cytomel, if overstimulation occurs, it can be stopped with one or two small doses of propranolol. Or the patient can simply reduce her dosage of Cytomel the next time she takes it. I want to emphasize, however, that when our protocol is used properly, there is no overstimulation to be avoided by using timed-release T3. The protocol has safeguards against adverse effects.

    And finally, why do I specify that the typical patient use one full dose of non-timed-release Cytomel for life? Because extensive testing has shown that this is safe, effective, and most economical—when used within the context of our entire protocol.

  • 24,

    Hashimoto's is an autoimmune disease that has no cure and is the cause of the thyroid disorder by attacking and destroying the thyroid gland.

    Thyroid hormone meds will only replace hormone that is missing and not address the underlying autoimmune condition.

    Thyroid antibodies will not attack other glands but not managing Hashimotos and allowing thyroid antibodies to remain elevated puts you at risk of developing other autoimmune conditions. Your endo is concerned about the risk of you developing conditions such as pernicious anaemia, rheumatoid arthritis, diabetes, lupus, etc.

    Unfortunately autoimmunity is poorly understood in the medical profession and endos tend to think thyroid hormone replacement will fix everything.

    Thyroid meds are only well tolerated when we have optimal levels of iron, nutrients and cortisol, all these being the very deficiencies commonly caused by low thyroid hormone. Ask your GP to test Vit B12, Vit D, folate and ferritin and post results complete with ranges (numbers in brackets) for members to comment.

    Lowering your antibodies will need the reduction of inflammation, restoring the immune balance, and determining whether a bacterial or viral infection, an environmental toxin, or something else is provoking the autoimmune attacks.

    A good explanation is to be found in "The Root Cause" by Isabella Wentz.

    I would say your worsening feeling is the change of meds and too low a dose.

    .

    hypothyroidmom.com/autoimmu...

  • Unfortunately what works for one person might not work for someone else. I was on 100 mcg of Levothyroxine and feel best (but not back to my old self) on 20 mcg of Liothyronine taken in the morning. Taking it in 2 x 10 mcg doses didn't work for me. I also take it on an empty stomach and wait at least half an hour but ideally an hour before eating or drinking anything other than water. I'm also gluten free and take B12 and vitamin D supplements. I try to get plenty of sleep and eat healthily otherwise feel rough. Both 40 mcg and 30 mcg a day made me hyper. If something doesn't work, I make one small adjustment at a time and leave things for a few weeks until my body adjusts. Good luck.

  • Hiya,

    Thank you for getting back to me - did you take the liothyronine instead of the levothyroxine? Did you notice any changes when you swapped over? :) and have you seen any benefits since?

    Thank you so much! :)

  • Hi,

    like what Babette said what works for one doesn't work for another. The thyroid world is so unique to all of us and i my experience it is all trial and error.

    I am on t3 only but i know i cannot tolerate t3 if i have t4 in my system.

    Only found this out by chance but having twice tried to reintroduced t4 to t3 it then took many weeks again for t3 only to work.

    This is possibly the reason why some people can not get in with t3 if t4 has not cleared first.

    Don't give up, try different dosing and timings taking your t3.

    Sparkly x

  • Thats great - thank you so much. It's so difficult, finding it really hard to do anything at the moment and having the energy to even work these tablets out is proving difficult!

    Do you think it's worth being on T3 alone? Has it made a big difference to you then? :)

    Thank you again x

  • Yes, t3 saved me but it is quite difficult to manage. That is why people say it's the last resort.

    I know i could not be told by a doctor "here take 20mcg twice a day" if that was the case I'd have given up within days.

    I had taken t3 previously multi dosing 2-3-4 times a day but suffered major slumps all the time. Can't remember if this is when we introduced liquid t4 to even things out but didn't, just made me ill again and not able to tolerate t3 now.

    After a period off everything again i then started back on t3 but 6.25mcg in the morning. T3 works very quickly for me, i go from floored to normal in an hour!!!

    This tiny dose kept me going all day and didn't need to take another dose so didn't.

    Same next day and the next. On the fourth day come the evening i was dreadful with aching, tiredness, freezing cold mental slowness.

    Same next day come evening so decided to up dose to 12.5mcg the next day. Everything great again for another 4-5 days so upped again by another quarter.

    This is what worked for me but i'm not say it would work for others.

    It took about 10 months to reach what felt like my optimal dose but i am struggling a bit at moment with the warm weather and thinking i needed to reduce. Don't think that was the case but working on it. I'm sure i'll find my right dose soon.

    Hope this hasn't confused you. But might show how it works differently for different people. So don't give up but try different doses and timings just in case it is the medication fir you.

  • I agree with what you've said and what it can take, But when you find your dose it can be really worth it. 😊 Not easy at times, Good not to give up too soon.

You may also like...